Volume 27, Issue 4 (October 1982)

    Illicit and Licit Drugs Causing Perforation of the Nasal Septum

    (Received 11 March 1982; accepted 19 April 1982)

    Published Online: October

    CODEN: JFSOAD

      Format Pages Price  
    PDF 5 $25   ADD TO CART


    Abstract

    Examination of three patients who were presented for routine physical examinations revealed significant perforations of the anterior nasal septum. A 26-year-old male and 28-year-old female with this defect have been chronic abusers of cocaine by nasal inhalation. A 69-year-old female showed a similar defect by overuse of a common over-the-counter nasal spray containing the decongestant phenylephrine. Both drugs are powerful vasoconstrictors that reduce blood flow to the local area. With prolonged use there is persistent deprivation to the tissue of oxygen necessary for cell viability, with resultant necrosis. Additionally, the physical irritation from the impingement by these drugs on the nasal membranes further hastens the destructive process. Finally, the tissue breakdown is complete with perforations of various sizes.


    Author Information:

    Vilensky, W
    Assistant professor, University of Medicine and Dentistry of New Jersey/New Jersey School of Osteopathic Medicine, Camden,


    Stock #: JFS12219J

    ISSN: 0022-1198

    DOI: 10.1520/JFS12219J

    ASTM International
    is a member of CrossRef.

    Author
    Title Illicit and Licit Drugs Causing Perforation of the Nasal Septum
    Symposium , 0000-00-00
    Committee E30